The U.S. Food and Drug Administration (FDA) on Friday warned against the use of two antimalarial drugs that have been touted as possible treatments for the novel coronavirus following reports of “serious heart rhythm problems” in COVID-19 patients treated with the medications.
The drugs hydroxychloroquine and chloroquine should not be used outside of a hospital or clinical setting, the agency said, especially when used alongside the antibiotic azithromycin, also known as a Z-Pak.
“The FDA is aware of reports of serious heart rhythm problems in patients with COVID-19 treated with hydroxychloroquine or chloroquine, often in combination with azithromycin,” the FDA said on its website.
“We are also aware of increased use of these medicines through outpatient prescriptions. Therefore, we would like to remind health care professionals and patients of the known risks associated with both hydroxychloroquine and chloroquine,” it added.
The medications have been long prescribed to treat rheumatoid arthritis and lupus. They have made headlines in recent weeks after President Trump called the drugs a potential “game-changer” for the treatment of COVID-19 after a French study suggested that hydroxychloroquine, in combination with azithromycin, could shorten the duration of illness for coronavirus patients.
In late March, the FDA put in place an emergency-use authorization to try these drugs in severe cases of the virus.
“We have reviewed case reports in the FDA Adverse Event Reporting System database, the published medical literature, and the American Association of Poison Control Centers National Poison Data System concerning serious heart-related adverse events and death in patients with COVID-19 receiving hydroxychloroquine and chloroquine,” either alone or combined with azithromycin or other medications, the agency said on Friday, noting it is “continuing to investigate these safety risks in patients with COVID-19 and will communicate publicly when more information is available.”
The news comes after scientists in Brazil stopped part of a study into chloroquine after heart rhythm problems developed in one-quarter of people given the higher of two doses being tested. A hospital in France also reportedly stopped treatment of hydroxychloroquine for at least one patient with COVID-19 after he or she developed heart rhythm problems, Newsweek reported.
Additionally, hydroxychloroquine showed no benefit in a large study of its use at U.S. veterans hospitals, according to a recent report.